How to Respond to a Drug OverdoseSeptember 18, 2019
If someone you know relies on prescription painkillers or has been misusing another opioid like heroin or morphine, an overdose is one of the most frightening concepts to consider. Opioid overdoses happen with alarming frequency across the U.S., and numbers have been rising steadily over the past two decades.
Every day, an average of 130 Americans fatally overdose on opioids. This statistic can be another thing to add to your list of worries about your addicted loved one. However, it is possible to safely reverse an opioid overdose with a prescription medication called naloxone.
What Is Naloxone?
Naloxone came about in the early 1960s, and the U.S. Food and Drug Administration approved it for treating opioid overdoses in 1971. The development of naloxone went on hold for several decades until the toll of the national opioid crisis uncovered an urgent need for the average, medically untrained individual to provide the lifesaving medication. In 2015, the FDA approved a nasal spray form almost anyone can use to reverse the effects of an opioid overdose.
How Does Naloxone Work?
Naloxone works to reverse overdoses because it’s an opioid antagonist. Drugs like heroin, morphine and prescription painkillers are agonists, meaning they bind to the brain’s opioid receptors. As an opioid antagonist, naloxone has two uses: It binds to the opioid receptors, but it does not trigger the effects of agonists like pain relief and euphoria. Someone without opioids in their system will experience zero naloxone side effects, meaning there is no potential for abuse.
What to Do If You Think a Loved One Has Overdosed
Opioid overdose is the worst-case scenario for both the person suffering the overdose and the people nearby as it happens. Overdoses can be fatal, since one of the most prominent symptoms is depression of the respiratory system. A person’s breathing can slow dramatically or stop altogether. As someone equipped with naloxone, your quick thinking and levelheadedness can help the overdosing individual in time to survive and make a full recovery.
After taking stock of their symptoms and noting any issues such as a clammy face, blue lips and unresponsiveness, call 911 immediately, then administer a single dose of naloxone. Follow the instructions on the package to make sure you are doing everything correctly. In some cases, your loved one may require a second dose a few minutes after the first one.
Next, make sure the person can breathe. Ensure their airway is clear, and perform rescue breathing and chest compressions. People usually start breathing on their own approximately two to three minutes after receiving a dose of naloxone. However, they will likely be confused and uncomfortable, and will require evaluation from the medical professionals who respond to your 911 call. The EMTs may determine your loved one needs to go to the hospital, in which case you can accompany them to help them remain calm. You can also fill them in on the details of what occurred to communicate the gravity of the situation.
Getting Lifesaving Help
Is your loved one struggling with opioid misuse? After a terrifying brush with a drug overdose, a professional intervention can help convince them of the need to enter addiction treatment. At Whitman Recovery Service, our expert team has planned and executed successful interventions in all 50 states, and we can help you and your family find treatment options that lead to a happier and more fulfilling life. Contact us today to learn more.